Alert archive / Puerto Rico / High Surf Advisories in 2024
High Surf Advisory 21, NWS JSJ
NWS JSJ issued this high surf advisory at Nov 20, 2024, 2:35 PM CST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2024, 2:35 PM CST (20:35 UTC)
- Expired
- Nov 21, 2024, 4:15 AM CST
- In force
- 14 hr
- Issued by
- NWS JSJ
The text
As transmitted.
991 WHCA42 TJSJ 202035 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 435 PM AST Wed Nov 20 2024 PRZ001-002-005-008-210445- /O.NEW.TJSJ.SU.Y.0021.241120T2035Z-241121T2200Z/ /O.EXT.TJSJ.RP.S.0043.000000T0000Z-241121T2200Z/ San Juan and Vicinity-Northeast-North Central-Northwest- 435 PM AST Wed Nov 20 2024 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM AST THURSDAY... ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY AFTERNOON... * WHAT...Life-threatening rip currents due to breaking waves between 10 to 11 feet. * WHERE...Beaches and coastal areas from Aguadilla to Fajardo. * WHEN...For the High Surf Advisory through 6 PM AST Thursday. For the High Rip Current Risk through 6 PM AST Thursday. * IMPACTS...Rip currents that can sweep even the best swimmers away from shore into deeper water where it becomes difficult to return to safety. Large breaking waves producing dangerous swimming conditions and minor beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. && $$ PRZ010-VIZ001-210445- /O.EXB.TJSJ.RP.S.0043.000000T0000Z-241121T2200Z/ Mayaguez and Vicinity-St.Thomas...St. John...and Adjacent Islands- 435 PM AST Wed Nov 20 2024 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THURSDAY AFTERNOON... * WHAT...Life-threatening rip currents due to breaking waves between 6 to 8 feet. * WHERE...Beaches across Mayaguez and Vicinity, St.Thomas, St. John, and Adjacent Islands * WHEN...Through Thursday afternoon. * IMPACTS...Rip currents that can sweep even the best swimmers away from shore into deeper water where it becomes difficult to return to safety. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ PRZ012-210445- /O.EXT.TJSJ.RP.S.0043.000000T0000Z-241121T2200Z/ Culebra- 435 PM AST Wed Nov 20 2024 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH THURSDAY AFTERNOON... * WHAT...Life-threatening rip currents due to breaking waves between 6 to 8 feet. * WHERE...Beaches of Culebra. * WHEN...Through Thursday afternoon. * IMPACTS...Rip currents that can sweep even the best swimmers away from shore into deeper water where it becomes difficult to return to safety. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
1 follow-up statement
782 WHCA42 TJSJ 211015 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 615 AM AST Thu Nov 21 2024 PRZ001-002-005-008-212200- /O.CAN.TJSJ.SU.Y.0021.000000T0000Z-241121T2200Z/ /O.CON.TJSJ.RP.S.0043.000000T0000Z-241121T2200Z/ San Juan and Vicinity-Northeast-North Central-Northwest- 615 AM AST Thu Nov 21 2024 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING... * WHAT...Life-threatening rip currents due to breaking waves between 6 to 8 feet. * WHERE...Beaches and coastal areas from Aguadilla to Fajardo. * WHEN...Through 6 PM AST this evening. * IMPACTS...Rip currents that can sweep even the best swimmers away from shore into deeper water where it becomes difficult to return to safety. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ PRZ010-VIZ001-211115- /O.CAN.TJSJ.RP.S.0043.000000T0000Z-241121T2200Z/ Mayaguez and Vicinity-St.Thomas...St. John...and Adjacent Islands- 615 AM AST Thu Nov 21 2024 ...HIGH RIP CURRENT RISK IS CANCELLED... However, a moderate risk of rip currents continues for the beaches of western Puert Rico and the northern USVI. $$ PRZ012-212200- /O.CON.TJSJ.RP.S.0043.000000T0000Z-241121T2200Z/ Culebra- 615 AM AST Thu Nov 21 2024 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS EVENING... * WHAT...Life-threatening rip currents due to breaking waves between 6 to 8 feet. * WHERE...Beaches of Culebra. * WHEN...Through 6 PM AST this evening. * IMPACTS...Rip currents that can sweep even the best swimmers away from shore into deeper water where it becomes difficult to return to safety. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Nov 20, 4:58 AM CST, 9 hours 37 minutes earlier.
Area forecast discussion, Nov 20, 4:58 AM CST, 9 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
658 AM AST Wed Nov 20 2024
.UPDATE...
Buoy 41043, about 170 NM NE of San Juan indicated a 7 ft swell at
11-13 seconds. The local San Juan and northern Vieques buoys are
currently indicating seas at 5 ft at 10 seconds. Therefore, the High
Rip Current Risk (CFWSJU) is now in effect for all northern
beaches of Puerto Rico, from Aguadilla to Fajardo, and Culebra
through at least 6 AM Thursday morning.
&&
AVIATION...
(12Z TAFS)
Mainly VFR conditions are forecast to prevail across the terminals.
VCSH will be brought in by northeasterly flow at times. -RA
possible at TISX/TJSJ/TJBQ. After 18Z, convective VCSH also
possibly affecting TJPS. Below FL050, NE winds will be up to
around 12 kts with higher gusts and sea breeze variations.
&&
.PREV DISCUSSION... /issued 540 AM AST Wed Nov 20 2024/
SYNOPSIS...High pressure will form in the western tropical
Atlantic during the latter part of the week as a distant low pulls
northeast and the cool air behind the front warms. Drier weather
with only a few showers are expected through Friday then better
moisture on south to southeast flow will return to the area
increasing showers and the chance of thunderstorms.
SHORT TERM...Today through Friday...
During the overnight hours, satellite derived precipitable water
(PWAT) values over Puerto Rico were around 1.09 to 1.2 inches, well
below normal to below normal, with the higher values over eastern
PR. Below normal PWAT values were also observed over the USVI with
up to 1.30 to 1.35 in. Since midnight, cold air advection promoted
light to locally moderate showers under NE winds, mainly across
northern and eastern Puerto Rico, Vieques, St. Thomas and St. Croix.
These showers left, a radar estimated, 0.20 to 0.25 inches over
Vieques, eastern St. Croix and isolated areas of NE PR. Reported
lows were in the low to mid 60s at higher elevations of Puerto Rico
and in the mid 70s to around 80 over lower elevations of the islands.
Current model guidance has PWAT values of 0.9 to 1.3 inches over the
islands through Thursday, well below to below normal values for this
time of the year. Northeasterly flow will continue today, bringing
cool and relatively dry air over the region. Advective showers will
still move in over windward sectors at times. A polar trough will
exit the eastern coast of the U.S while a surface high will
gradually move over the central Atlantic from our northwest,
promoting winds to gradually veer to become more easterly tonight,
southeasterly tomorrow afternoon, and then southerly by Friday.
Increasing moisture will then be experienced Friday with PWAT values
climbing back to low end normal values. The change in wind will
bring in a moisture plume from the east and south, increasing the
potential for showers and setting the stage for a wetter long term
period. The pressure gradient will be weak, promoting light wind
flow. By Friday, southerly flow will pull moisture from the
Caribbean Sea into the islands, increasing PWAT values back to
around and above 2 inches in the afternoon/evening. Mid to upper
level ridging will maintain a trade wind cap inversion around 800
mb, with all the low level moisture trapped below this level,
through Friday afternoon when deep moisture moves into the region.
Likewise low level moisture itself, as well as 925mb
temperatures, are forecast to be below normal until Friday when
they climb back up. Before Friday, 500 mb temperatures will be
pretty warm, diminishing deep convective activity possibilities,
however local effects can help produce limited afternoon
convection over the interior. Cold air advection will also promote
showers over northern and eastern regions. Highs will be in the
the mid to upper 80s today across most coastal areas of the
islands, except in southern PR where it can reach the low 90s.
Limited to elevated excessive rainfall risks and and an increased
potential for thunderstorms will be present for the second half of
the workweek, especially on Friday with all of the columnar
moisture over the region. This wet pattern will continue into the
long term forecast period.
LONG TERM...Saturday through Wednesday...
High pressure at upper levels dominates the long period despite
the passage of an upper level trough saturday evening well to the
north of the area. The associated southwesterly jet stream will
likely never get past Cuba. At mid levels high pressure becomes
entrenched about 1000 miles east northeast of San Juan, Puerto
Rico and moves very little. As the flow around this high is from
the south modest moisture will be brought up out of the Caribbean
during the period. Peak moisture will be seen late Sunday night
and Monday morning. At the surface high pressure northeast of the
area--much where the mid level high is also--keeps flow southerly.
A weak wave passing to the west over the Caribbean begins to
amplify south of Jamaica and flow turns southeasterly for the
remainder of the period. While this does bring in some moisture,
flow is never particularly moist at any one level but precipitable
water values remain above two inches except for a 24 hour period
from early Tuesday to early Wednesday when air from the mid
Atlantic is brought back in around the high pressure east
northeast of the area. While the low pressure expected to form
over the Central Caribbean will not directly affect Puerto Rico
or the U.S. Virgin Islands, periods of showers will keep the area
wet. At this time this does not appear to generate expectations
for anything more than ponding of roads and some stream rises.
AVIATION...
(06Z TAFS)
Mainly VFR conditions are forecast to prevail across the terminals.
VCSH will be brought in by northeasterly flow at times. After 18Z,
convective VCSH also possibly affecting TJPS. Below FL050, NE winds
will be up to around 12 kts with higher gusts and sea breeze
variations.
MARINE...Seas were rising at the outer buoy (41043) and these
swell were about 5 hours away from Puerto Rico's northern coast
and Culebra, however seas have leveled off for the moment so, for
now, seas of no more than 5-6 feet in areas exposed to northerly
swell are expected through Sunday. Another swell will move in on
Monday that may bring small craft conditions.
BEACH FORECAST...There is a high risk of rip currents tonight
for the San Juan zone, the Fajardo Zone, and Culebra. Otherwise
moderate or low risk of rip currents will be found until Sunday
night. Then, swell from beyond the Anegada Passage will bring a
high risk to Saint Croix and later to northwest and north central
Puerto Rico on Tuesday.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for PRZ001-002-005-
008-012.
VI...None.
AM...None.
&&
Update...DSRHazardous weather outlook, Nov 20, 5:08 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service San Juan PR 708 AM AST Wed Nov 20 2024 AMZ711>745-PRZ001>013-210915- San Juan and Vicinity-Northeast-Southeast-Eastern Interior- North Central-Central Interior-Ponce and Vicinity-Northwest- Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques- The nearshore and off shore Atlantic and Caribbean Coastal Waters- 708 AM AST Wed Nov 20 2024 This Hazardous Weather Outlook is for portions of Puerto Rico. .DAY ONE...Today and Tonight .Marine Conditions...Small craft should exercise caution across the offshore Atlantic Waters and nearshore northern waters of eastern Puerto Rico and Culebra. .Rip Currents...Life-threatening rip currents are likely in the surf zone particularly across the northern coastline of Puerto Rico from Aguadilla to Fajardo, as well as Culebra. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A moderate risk of rip currents will remain, mainly across north oriented beaches, possibly reaching a high risk of rip currents early next week. Up to an elevated excessive rainfall risk, and a limited lightning risk return by Friday and persist through Monday. This is due to southerly flow pulling moisture from the Caribbean into the region, increasing showers and thunderstorms across the islands. Limited heat risk possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. AMZ716-726-VIZ001-002-210915- St. Thomas St. John adjacent Islands-St Croix- Nearshore Atlantic and adjacent Caribbean Coastal Waters- 708 AM AST Wed Nov 20 2024 This Hazardous Weather Outlook is for portions of USVI. .DAY ONE...Today and Tonight .Marine Conditions...Small craft should exercise caution across the offshore Atlantic Waters and nearshore northern waters of St. Thomas. .Rip Currents...Life-threatening rip currents are possible in the surf zone across the islands. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A moderate risk of rip currents will remain. Up to a limited excessive rainfall risk and a limited lightning risk return by Friday and persist through Monday. This is due to southerly flow pulling moisture from the Caribbean into the region, increasing showers and thunderstorms across the islands and surrounding waters. Limited heat risk possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 3:49 AM CST | Rip Current Statement | JSJ | 36 hr |
Nearby
High Surf Advisories in Puerto Rico, 2024Every high surf advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.